Kansas, 2020Winter Weather in Kansas, February 5, 2020
February 5, 2020 · NWS ICT · 4 events in 4 counties and zones
A storm system moved across the southern plains and across northeast Oklahoma during the morning hours of February 5th, 2020. Cold air on the north side of the system and copious moisture from the storm system, led to light snow falling over southeast Kansas during the morning of February 5th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moved across the southern plains and across northeast Oklahoma during the morning hours of February 5th, 2020. Cold air on the north side of the system and copious moisture from the storm system, led to light snow falling over southeast Kansas during the morning of February 5th. Snowfall amounts were mainly in the 1 to 3 inch range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 5, 5:21 AM CST, 39 minutes earlier.
Area forecast discussion, Feb 5, 5:21 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
521 AM CST Wed Feb 5 2020
.SHORT TERM...(Today through Saturday)
Issued at 309 AM CST Wed Feb 5 2020
Shallow cold air continues to dominate the weather pattern, with the
first round of wintry precipitation already a memory. But, this
will mainly be a lull in the precipitation, as a southern stream
shortwave currently over extreme wrn TX lifts NE across OK into the
Ozarks today. Already seeing a large expanse of precip returns over
central OK at this time, lifting rapidly to the N-NE towards KS.
Lots of moisture and lift associated with this shortwave as it lifts
north, for a widespread snow chance today for areas mainly east of
the KS Turnpike. Latest bufkit soundings suggest deep saturation
will occur as this shortwave lifts north, with good mid level
frontogenesis in the main snow growth region. Forecast soundings
suggest an all snow event, as lots of cold air (below 0 deg C) is
located across KS. The main concern today will be snow amounts
expected today through this evening, with the heaviest snowfall
expected near the intersection of the OK/KS and MO border. Could see
some 1"/hour snowfall rates across portions of SE KS, especially for
Labette, Neosho and Montgomery Co's during the 9am to 2pm time
frame, as impressive mid level frontogenesis sits over SE KS, with
deep saturation in this layer. This will be the time frame with the
heaviest snowfall rates. Think 4 to 6 inches still looks possible
in the extreme SE portions of the forecast area, with the current
winter storm warning looking fine. Think snowfall gradient will fall
off, the further west you go into the Flint Hills, with Greenwood,
Butler and Cowley co's seeing snowfall amounts of 1 to 3 inches. So
will keep a winter weather advisory going for counties just to the
west of the warning.
The big question is how far back to the west to go with the
advisory, as a sharp snowfall gradient will exist the further west
you go, given lots of low level dry air currently over areas west of
the KS Turnpike. Latest Hi-rez models suggest areas west of the KS
Turnpike, including the Wichita Metro, will see a burst of light
snow this morning, with mainly a dusting of snowfall with amounts
less than a half an inch. Also the same for Newton and Marion and
Harper. So gonna cancel the advisory for these counties west of the
Turnpike, as travel impacts will be minimal or none at all.
Tonight: most of the snow should be winding down rather rapidly for
the evening hours, with a cold night expected for most of the
region. Expect some of the coldest minimum temperatures over SE KS,
where weak ridging will move over the area by Thu morning, with
fresh snow cover in place. Went a little below guidance numbers for
min temperatures, given the fresh snow cover.
Thu-Sat: After the southern stream shortwave pushes northeast,
expect a modest warmup for Thu thru Sat, as West to NW flow in its
wake leads to downslope flow and weak warm advection and dry
conditions for the end of the week. One exception to the warmup on
Thu and probably Fri, will be over eastern and southeast KS as fresh
snow cover and some lingering cloud cover will keep max temps in the
lower 30s.
Ketcham
.LONG TERM...(Saturday night through Tuesday)
Issued at 309 AM CST Wed Feb 5 2020
Warm advection and the warmup looks to really get going for the end
of the weekend, as westerly flow leads to southerly breezes
returning to the area by Sat evening into Sun. Expect max
temperatures to climb back above normal by the end of the weekend.
Another cold front looks to push south across the forecast area for
late Sun night or early Mon. Moisture is lacking as this front
pushes south, but some limited moisture may lead to either rain or a
mix of rain and snow for SE KS, on Monday.
Ketcham
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 517 AM CST Wed Feb 5 2020
Light to moderate snow will impact southeast Kansas for this
morning and afternoon with reduced visibilities and accumulating
snowfall. Snow will slowly shift east of southeast Kansas with low
clouds scattering out from west to east across the region today.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 32 18 39 27 / 40 10 0 0
Hutchinson 31 17 40 26 / 20 0 0 0
Newton 30 17 38 26 / 40 10 0 0
ElDorado 31 17 37 26 / 70 10 0 0
Winfield-KWLD 32 17 38 26 / 70 20 0 0
Russell 32 14 41 26 / 10 0 0 10
Great Bend 33 14 43 26 / 10 0 0 0
Salina 31 16 40 26 / 10 0 0 0
McPherson 30 16 38 25 / 20 0 0 0
Coffeyville 32 16 35 23 / 90 50 0 0
Chanute 31 16 33 24 / 90 40 0 0
Iola 30 16 33 24 / 90 40 10 0
Parsons-KPPF 32 16 34 23 / 90 40 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight CST tonight for KSZ053-
069>072-092>095-098.
Winter Storm Warning until midnight CST tonight for KSZ096-099-
100.
&&
SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...CDJ
Hazardous weather outlook, Feb 5, 4:36 AM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
436 AM CST Wed Feb 5 2020
KSZ032-033-047>053-067>072-082-083-091>096-098>100-061045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
436 AM CST Wed Feb 5 2020
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Another chance of snow is expected for areas east of the Kansas
Turnpike today, especially across southeast Kansas. The heaviest
snowfall is expected in southeast Kansas where four to six inches
is possible. Snow accumulations of two to five inches are possible
across the Flint Hills by tonight. See the latest winter weather
advisory and winter storm warnings for details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a slight chance for a mix of rain and snow for Monday night
through Tuesday. Little if any snow accumulations are expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Ketcham
Winter Weather, Montgomery
- When
- February 5, 6:00 AM CST to 2:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Public
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Snowfall amounts generally ranged from 1 to 3 inches, with the highest amount reported 1 mile northeast of Caney, Kansas of 2.5 inches.
Winter Weather, Labette
- When
- February 5, 6:00 AM CST to 12:00 PM CST
- Where
- Labette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
Snow amounts were generally 1 to 3 inches, with the highest amounts reported in Parsons, Kansas of 2.5 inches, and Bartlett, Kansas with 2 inches.
Winter Weather, Neosho
- When
- February 5, 6:00 AM CST to 12:00 PM CST
- Where
- Neosho forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
Snowfall amounts were generally one to two inches, with the heaviest amount reported in Erie, Kansas, of 2 inches.
Winter Weather, Chautauqua
- When
- February 5, 6:00 AM CST to 9:00 AM CST
- Where
- Chautauqua forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Snowfall amounts were generally one to two inches. A COOP observer in Chautauqua, Kansas, reported 1.5 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Debris Flows in Kentucky, February 5 to 9, 20201 death · $16 million · 28 events
- Flash Flood and Debris Flow in Tennessee, February 5 to 7, 20201 death · $3.1 million · 21 events
- Tornadoes and Flash Flooding in Mississippi, February 5 to 6, 20204 injured · $6.2 million · EF2 · 34 events
- Tornadoes and Flash Flooding in Alabama, February 5 to 6, 20201 death · 2 injured · EF2 · 23 events
- Tornado and Flash Flooding in Alabama, February 5 to 6, 20201 death · $6,000 · EF1 · 44 events
- Winter Storm and Winter Weather in Texas, February 5 to 6, 20201 death · 4 events
- Flash Flooding and Flooding in Virginia, February 5 to 10, 2020$1.9 million · 35 events
- Flash Flooding and Flooding in North Carolina, February 5 to 8, 2020$1.6 million · 29 events
- Tornadoes and Flash Flooding in Tennessee, February 5, 20201 injured · $256,000 · EF1 · 30 events
- Winter Weather in Arkansas, February 5 to 6, 202050 events
- Heavy Snow and Winter Weather in Missouri, February 5, 20202 injured · 17 events
- Winter Weather in Texas, February 5 to 6, 202018 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875552, 875553, 875554, 875555.